Fatigue.any help please

I have been suffering from fatigue for a few years.but it has got to the stage where I'm constantly drained. I have a long list of ailments.

Systemic vasculitis , type 2 diabetes insulin and metformin,disc prolapse,high BP on four tabs a day.osteoarthritis both feet.A.p.s ,frozen shoulder both arms surgery twice on left arm.awaiting physio and steroid injection for right shoulder.sorry to waffle .also on morphine slow and quick release.due to having coccygectomy 15 months ago.I was told few months bk I'm vit d deficient. I'm at my wits end and the fatigue is ruling my life at mo.any help would b appreciated. Thank you


10 Replies

  • I get it. People just don't seem to understand that the energy tank is empty. Like zero. We hope we will have energy to do things but managing multiple chronic conditions is tricky and Unpredictable.

    I'm still working but manage my energy. Know that I can't schedule too much on 1-2 things each day. Swimming (floating and gentle exercise) really refreshes me. Just. Sitting by the beach is nice. I'm in NZ so pretty easy.

    Trying to eat a balanced diet high on nuts, fruit and veg, low on salt, fat, sugar, flour (I can't believe I just said that... No brainer)

    Go easy on yourself.

  • Do you know if anyone has looked at your vit B12 levels? It tends to be caused by absorption problems - and metformin is well known to interfere with B12 absorption.

    This is a link to a checklist of symptoms


    Unfortunately there is a huge overlap with symptoms of diabetes and, unlike diabetes the tests that can be done for it aren't conclusive by any stretch of the imagination. Significant nuimbers of people are highly symptomatic well into the 'normal range' but most GPs aren't aware of it .... and the overlap withother symptoms of diabetes - eg peripheral neuropathy along with a lack of awareness of the full range of symptoms means that it generally won't come up on the radar.

    Thyroid is another possibility but that has probably already been looked at - though again, there is some variation around the bottom of the test ranges - and some tests are better than others

  • WOW Malcolm1959,

    I am not a medically qualified person and can only speak from experience but there are others on this forum who can give advice.

    Sorry to read your list of problems and as Estiebargle and Gambit62 have said above diet and your Type 2 diabetes may be contributing factors to your lack of energy.

    Have you thought that you might be deficient in vitamin b12 (b12d) or that you might have Pernicious Anaemia (P.A.)?

    You don't say if you are vegan or vegetarian - if you are it could well be that you are b12d. as that vitamin can only be sourced naturally through eating meat, fish or poultry - including eggs.

    Have you had gastric surgery or are you on antacids?

    As Gambit62 said Metformin is known to adversely affect absorption of B12 through the stomach. I too have type 2 diabetes and on Metformin but as I have b12 injections for P.A. it's only the exercises that impact on my energy levels.

    You say you were vit d deficient some months ago - has that been resolved because that too can cause similar symptoms to those that you have?

    I think it would be a good idea to get your b12 levels checked by your doctor and go from there and I wish you well for the future.

  • Thanks for your reply.I'm not vegan or vegetarian. I'm 6ft tall and weigh under 13 stone

    .will ask my gp about b12.still on capsules for vit d.not been tested again since being told vit d deficient. Still feel the same as before I was taking tab.it's the second time I've had it. The first time my level was 7.this time was 29 which is better.but still feel really drained.

  • We two are quite similar as I stand six feet four and weigh twelve and a half stones, I've had P.A. for 45 years and been Type 2 diabetic and on Metformin only plus diet and exercise since last April. After blood tests last week I got a message from my surgery that my Vitamin D level is "low" and to take 800 units a day for three months and then be re-tested.

    My P.A. was due to having two thirds of my stomach removed because of a perforated peptic ulcer at the age of 17 back in 1959 so what with that, the diabetes and now the Vit D def it's no wonder I'm feeling a bit ragged lately.

    Have you had a look at the "Pernicious Anaemia" Community pages on this site - you could post your original comment on there and see what more authoritative responses you get,

    In a way (and this is not me being nasty) but I hope you are b12 deficient because that can be remedied so easily and you'll feel a "new man"

    However there is life after P.A. and I'm still "clivealive" coming up to 75 in June.

  • Hi, thanks for your help.will look on the page you mentioned.sounds like you been through the mill to.i got retired from work on medical grounds Dec 15 I'm 56.got my pension but they put a clause in it that I have to have a medical every 2years.even though my Gp said I would not be fit to work again.thats all. So stressful in itself.

    I'm on 4 metformin a day along with insulin also 4 times a day.its a real pain having the diabetes especially after having my coccyx removed. I ended up with a spinal infection twice so had to go bk in hosp 2 times after surgery.altogether spent a month in Hospital.also had surgery twice on my left arm in one year.that was put down to my diabetes.and to top that off I fell over 2wks after my shoulder op and had to have a plaster cast on my left foot for 6 wks.now awaiting physio and a steroid injection on my right shoulder as the same thing has happened to that one.what annoys me most is all the cuts there making. Do they think we want to have to claim.i had worked all my life up to Dec 14.and would rather work.think they think we are all scroungers.sorry for the rant.and thanks again for the info

  • I repeat what Gambit62 wrote in her reply above "Do you know if anyone has looked at your vit B12 levels? It tends to be caused by absorption problems - and metformin is well known to interfere with B12 absorption".

    You are on a high dosage of Metformin and that could well be depleting your b12 faster than you can take it in through your diet leading to a deficiency.

    I think you should ask your doctor to test both your b12 and folate levels as apparently one does not "work" effectively without the other.

    Take care now.

  • Thanks will ring my gp 2moz

  • Hi.got to see doctor today.was put on 800 vit d a day few months bk.he now put me on 60,000 a week for 3months. also given me folic acid tabs 5mg a day hopefully will sort out fatigue problems.thanks for your help.

  • Hi Malcolm , so sorry to hear of all your problems. I have had PA all my life, I have got glaucoma and have lost some sight already, PCOS, fibromyalgia and then last Friday got told I have diabetes 2 - so I have just joined the metformin club. And I can understand all the mountains a person has to climb just to keep going.

    You are not a scrounger.

    Its hard to work with lots of health problems and this country - despite the DDA 2010 legislation do NOT support disabled people in the work place.

    I am in work and on a daily basis I feel harassed. This is because most people are geared up to believe that if you can't perform the job in the way that able bodied people can then you shouldn't have the job. Most people will think that is logical. But what it is actually is discrimination.

    Why should a person not be allowed to have a good, well paid job just because - through no fault of their own - they are disabled.

    I am going to try and hang on for as long as possible at work but it is very hard when you feel like everyone resents you and wants you to leave. That's a battle in itself and recently I have felt that the management have been putting obstacles in my way just to make it more difficult for me and to highlight what I can't do rather than what I can do.

    So at the end, when I do get forced out I will take the benefits for what they are worth without guilt and you should feel guiltless too. There are no employers that will willingly employ disabled people who are disabled due to chronic illness. I have no chance when they get rid of me.

    What are we supposed to do.

    Saying all that, PA can make you feel very fatigued. the main symptoms for me are a painful tongue, headachy, feeling away with the fairies and also I type of breathlessness where you feel like you have to take very deep breaths. This usually goes about two days after I have my B12 jab and comes back about two weeks before the next one is due.

    You could take a look at the fibromyalgia community and find a list of symptoms for that as well. You could have that, I think everyone with chronic long term illness get it eventually.

    Its hard but try and keep moving.

    Hope things improve soon and remember - NO GUILT.

You may also like...